MAUDE Adverse Event Report: SYNTHES HAGENDORF SMALL UNIVERSAL CHUCK WITH T-HANDLE; MISC ORTHO SURGICAL INSTR

SYNTHES HAGENDORF SMALL UNIVERSAL CHUCK WITH T-HANDLE; MISC ORTHO SURGICAL INSTR
Catalog Number 393.105
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted / explanted.Device history records review was completed for part# 393.105, lot# 9482508.Manufacturing location: (b)(4), manufacturing date: sep 03, 2015.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a tibial nailing procedure on (b)(6) 2017, while removing the shanz screw, the universal chuck with t-handle locked onto the screw and would not release it.When the surgeon was removing the reaming rod the small universal chuck with t-handle tip broke (fragment lost).Other available devices were readily available.The procedure was completed successfully with no delay or patient harm.The surgeon was going to use a flexible shaft connector to use with hand drill but it was found broken.It was unknown when the device broke.Upon receipt of the device at manufacturer, it was noted that the chuck with t-handle was also missing one of the jaws.Concomitant medical products: shanz screw (part # unknown, lot # unknown, quantity 1).Incident regarding flexible shaft connector is captured under (b)(4).This report is for one (1) small universal chuck with t-handle.This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A manufacturing investigation was performed on the returned subject device.One (1) universal chuck with t-handle (part number 393.10 / lot number l236587) was received with the complaint category of ¿device interaction: does not fit with other parts¿ and one (1) small universal chuck with t-handle (part number 393.105 /lot number 9482508) was received with the complaint category of ¿broken: tip broken intraoperatively.¿ a device history record (dhr) review and manufacturing investigation were performed as part of this investigation.The complaint conditions are confirmed as part 393.10 was received with a concomitant unknown schanz screw stuck in the grip of the chuck and part 393.105 was received with one of three tangs on the instrument front missing.The root cause could not be definitively determined.No manufacturing related issue was identified and/or confirmed.One concomitant schanz screw (part number and lot number unknown) was received stuck in the universal chuck w/t-handle failed.There is no indication that the unknown schanz screw contributed to the complaint condition, therefore it is a concomitant device without an alleged complaint condition.Upon visual inspection there is no evidence that this device contributed to the complaint condition, and therefore no additional investigation will be performed on it.No new malfunctions were observed during the course of this investigation.Part number 393.105: the device was received with one of three missing tang on the instrument front.The tank is broken off inside the retaining body.The device shows marks of forcible and inadequate use; there are visible hammering marks on the t-handle top and underside as well as on the shaft.Also the front part shows marks of inadequate use.A manufacturing conclusion cannot be presented because of the condition of the product.The device obviously was subjected to mechanical mishandling.The dimensions cannot be checked to post-op specifications before damage anymore.Visually there does not appear to be an issue other than the damage sustained by mechanical mishandling.This complaint is deemed indeterminate from a manufacturing standpoint.No manufacturing related issue was identified and/or confirmed.The root cause could not be definitively determined given the unknown use and handling of the devices.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Incident regarding flexible shaft connector is captured under linked complaint (b)(4).This is report 1 of 1 for (b)(4).

Brand Name
SMALL UNIVERSAL CHUCK WITH T-HANDLE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6414204
Report Number3003875359-2017-10128
Device Sequence Number10771036
Product Code LXH
UDI-Device Identifier10886982199034
UDI-Public(01)10886982199034(10)9482508
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number393.105
Device Lot Number9482508
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/24/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/17/2017
Supplement Report FDA Received Date04/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN SHANZ SCREW
Patient Age42 YR
Patient Weight84